Alert archive / Minnesota / Areal Flood Warnings in 2016
Areal Flood Warning 6, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Aug 10, 2016, 10:11 PM CDT for Kandiyohi County, Minnesota. It was in force for 12 hr. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2016, 10:11 PM CDT (03:11 UTC)
- Expired
- Aug 11, 2016, 10:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
County Kandiyohi County, MN
The radar
The Minneapolis radar (KMPX), 121 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:17 AM CDT | FLOOD | 2 Sse Willmar, MN | ROAD IMPASSABLE AT 19TH AVE SE AND 5TH ST. |
| Aug 11, 5:18 AM CDT | FLOOD | 2 S Willmar, MN | ROAD IMPASSABLE AT 1ST ST S AND 28TH AVE. |
| Aug 11, 5:22 AM CDT | FLOOD | 1 Se Willmar, MN | ROAD IMPASSABLE AT SE 6TH ST AND WILLMAR AVE. |
| Aug 11, 5:23 AM CDT | FLOOD | 1 S Willmar, MN | PARTS OF SW 6TH ST HAVE UP TO 2 FEET OF STANDING WATER. |
| Aug 11, 5:24 AM CDT | FLOOD | Willmar, MN | 2 SEPARATE WALL COLLAPSES, ONE IN NW WILLMAR AND ANOTHER IN SW WILLMAR, DUE TO FLOODING. |
| Aug 11, 6:00 AM CDT | HEAVY RAIN 8.09 | 5 N Willmar, MN | CO-OP OBSERVER STATION WILLMAR 5 N /WMRM5/. |
| Aug 11, 7:00 AM CDT | HEAVY RAIN 3.09 | 6 Wsw New London, MN | COCORAHS STATION NEW LONDON 6 WSW /MN-KD-13/. |
| Aug 11, 7:00 AM CDT | HEAVY RAIN 3.54 | 7 N Pennock, MN | COCORAHS STATION PENNOCK 6 NNE /MN-KD-4/. |
| Aug 11, 8:00 AM CDT | HEAVY RAIN 7.23 | 1 Se Willmar, MN | 24 HOUR TOTAL. |
| Aug 11, 8:00 AM CDT | HEAVY RAIN 7.23 | 1 Se Willmar, MN | COCORAHS STATION WILLMAR 1 ESE /MN-KD-7/. |
| Aug 11, 8:40 AM CDT | HEAVY RAIN 7.9 | 1 Ssw Willmar, MN | COCORAHS STATION WILLMAR /MN-KD-8/. |
| Aug 11, 9:23 AM CDT | HEAVY RAIN 7.87 | 3 N Willmar, MN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.6
The text
As transmitted.
243
WGUS43 KMPX 110311
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1011 PM CDT WED AUG 10 2016
MNC067-111500-
/O.NEW.KMPX.FA.W.0006.160811T0311Z-160811T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANDIYOHI MN-
1011 PM CDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* FLOOD WARNING FOR...
CENTRAL KANDIYOHI COUNTY IN CENTRAL MINNESOTA...
* UNTIL 1000 AM CDT THURSDAY
* AT 1005 PM CDT...DOPPLER RADAR INDICATED 4 TO 7 INCHES OF RAIN HAD
FALLEN ACROSS CENTRAL KANDIYOHI COUNTY SINCE THUNDERSTORMS BEGAN
WEDNESDAY AFTERNOON. THE KANDIYOHI COUNTY SHERIFFS DEPARTMENT
REPORTED THAT SEVERAL ROADS IN WILLMAR ARE CLOSED TONIGHT DUE TO
HIGH WATER. THIS WATER WILL SLOWLY RECEDE THROUGH THE NIGHT.
* ADDITIONAL THUNDERSTORMS ACROSS THE EASTERN DAKOTAS HAVE FORMED
AND ARE EXPECTED TO TRACK SOUTHEAST TONIGHT. IF THESE STORMS
MAINTAIN THEIR STRENGTH INTO KANDIYOHI COUNTY...THIS COULD RESULT
IN ANOTHER ROUND OF HEAVY RAINFALL BETWEEN 4 AM AND 7 AM THURSDAY
MORNING...WHICH WOULD EXACERBATE THE CURRENT FLOODING SITUATION.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WILLMAR...NEW LONDON...SPICER...ATWATER...RAYMOND...GREEN LAKE...
PENNOCK...KANDIYOHI...SVEA...PRIAM AND WILLMAR AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 4527 9525 4531 9477 4507 9475 4502 9476
4497 9525 4526 9526
$$1 follow-up statement
482
WGUS83 KMPX 111028
FLSMPX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
528 AM CDT THU AUG 11 2016
MNC067-111036-
/O.CAN.KMPX.FA.W.0006.000000T0000Z-160811T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANDIYOHI MN-
528 AM CDT THU AUG 11 2016
...THE FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL KANDIYOHI
COUNTY...
HEAVY RAIN HAS SHIFTED EAST AND OUT OF KANDIYOHI COUNTY.
THEREFORE...ADDITIONAL FLOODING IS NO LONGER EXPECTED SO THE FLOOD
WARNING HAS BEEN CANCELLED. WATER LEVELS ARE EXPECTED TO BE SLOW TO
RECEDE. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES AND DO
NOT ATTEMPT TO CROSS ANY ROADS THAT HAVE STANDING WATER.
LAT...LON 4527 9525 4531 9477 4507 9475 4502 9476
4497 9525 4526 9526
$$
JPCWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Aug 10, 6:55 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 10, 6:55 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
655 PM CDT WED AUG 10 2016
.UPDATE...
Issued at 644 PM CDT Wed Aug 10 2016
Updated to include 00z aviation discussion below.
&&
.SHORT TERM...(This evening through Thursday Night)
Issued at 345 PM CDT Wed Aug 10 2016
Early morning convection that produced a wide area of 0.50 to 2
inches across portions of central Minnesota, has moved across Lake
Superior with remnant of the outflow boundary, that was
associated with it, across southern Minnesota. Since noon, return
flow has developed and nearly washed out any type of convergence
or signature along this boundary.
Initially, this boundary seem a good area of afternoon convection
would develop. However, it has not materialized as of 1830z. A more
pronounced area of convection that continued to develop this
afternoon was across far southeast North Dakota which will likely be
the main show later this afternoon/evening as it moves along the
best theta-e convergence and upper level support regime in
central/northern Minnesota. There is still an outside chance of
thunderstorms across southern Minnesota due to high CAPEs and
limited CAP. But there remains little in the way of upper level
support until later this evening along with highly developed and
anticipated MCS moving across central Minnesota.
Although CAMS were not helpful this morning, some of the latest runs
do support a complex that was developing across southeast North
Dakota and moving it eastward along the boundary currently in
central Minnesota. This is the best scenario with the current
conditions and satellite imagery. Although there will be some
deviations to the current motion of this complex of thunderstorms,
the overall trends do support likely/categorical percentages in
central Minnesota this evening, with likely percentages trending
south-southeast across east central Minnesota and west central
Wisconsin overnight. This is also where the current Flash Flood
Watch is in effect. This flash flood watch is necessary due to
abnormally high water content in the atmosphere, and the possibility
of training thunderstorms. Severe weather potential in terms of
hail/damaging winds is still possible due to the amount of shear and
instability expected.
By Thursday morning, thunderstorms will likely be concentrated
across eastern Minnesota and west central Wisconsin as the main
complex of the MCSs slowly moves out of the region. However, the
leftover boundaries associated with this complex will lead to
additional thunderstorms during the afternoon as the main front
holds west of MPX CWA. With PWATs values at nearly two inches
through Thursday afternoon, the threat of additional thunderstorms
and heavy rainfall is likely. Not until late Thursday evening does
the main front move through to support a drier scenario for the
upcoming weekend.
.LONG TERM...(Friday morning through Wednesday) Issued at 345 PM
CDT Wed Aug 10 2016
Quiet weather in the long term as the cold front is forecast to be
passing through the region Friday morning. A few lingering showers
and thunderstorms are possible across the southeast on Friday, but
the northwest should be dry.
Northwest flow will prevail through the weekend into early next
week. Upper level subsidence will result in a surface high
pressure starting over the Midwest on Saturday, which will slowly
translate southeast toward the Great Lakes early in the week.
Expect light winds, clear skies, and seasonable temperatures
during that time period. Southerly return flow will set up on
Monday as this surface high shifts east, and an upper level wave
will move east Monday night which should drive an MCS across
northern MN. Went with blended guidance for both temperatures and
pops.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 644 PM CDT Wed Aug 10 2016
Rather ugly next 24 hours is expected for the aviation community.
Potent round of convection which has already dumped copious
amounts of rain in w-central and central MN is taking a
southeasterly turn this evening and will sweep through e-central
MN into w-central WI into the early morning hours. Flight conds
will likely be reduced to IFR conditions (mainly due to
visibility) with MVFR to VFR ceilings. The rain will taper off for
some time mid-to-late morning then is expected to pick up once
again by late tomorrow afternoon, and again containing
thunderstorms. Have tried to time the highest confidence of
thunderstorms with the TEMPO groups but the timing may well
differ, especially with the tomorrow afternoon grouping, so
frequent AMDs may be the rule over the next 24 hours.
KMSP...Have currently advertised that precip may reach MSP by 02z
but this may need to be adjusted earlier given radar trends over
the past hour. There will be one main round this evening followed
by lighter/steadier rains overnight followed by additional
thunderstorms mid-to-late Thursday afternoon. Confidence not solid
on timing so will amend as needed based on radar trends.
/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW 10 kts.
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 5 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch through Thursday morning for WIZ014-023.
MN...Flash Flood Watch through Thursday morning for MNZ041>045-
047>070-073>076.
&&
UPDATE...JPC
SHORT TERM...JLT
LONG TERM...JRB
AVIATION...JPCHazardous weather outlook, Aug 10, 4:39 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 439 PM CDT WED AUG 10 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 111800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 439 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THIS EVENING AND INTO THE OVERNIGHT HOURS. A FEW OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. A TORNADO OR TWO COULD ALSO OCCUR...MAINLY OVER CENTRAL MINNESOTA. TORRENTIAL RAINFALL AND THE POTENTIAL FOR FLOODING IS ALSO BECOMING LIKELY SO A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE INTO THURSDAY NIGHT. HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING WILL REMAIN THE PRIMARY THREAT...ALTHOUGH A FEW STORMS COULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Aug 10, 9:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
932 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLOOD 1 S HOPKINS 44.91N 93.41W
08/10/2016 HENNEPIN MN TRAINED SPOTTER
WATER COVERING ROAD WESTBROOKE-WAY NEAR NINE
MILE CREEK.
&&
CARLYONLocal storm report, Aug 10, 9:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 2 WSW RICHFIELD 44.87N 93.32W
08/10/2016 M1.25 INCH HENNEPIN MN AMATEUR RADIO
REPORTED AT 76 TH AND YORK AVE, EDINA, MN.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Aug 10, 9:42 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM FLOOD 1 SSW BLOOMINGTON 44.81N 93.33W
08/10/2016 HENNEPIN MN AMATEUR RADIO
OLD SHAKOPEE RD AND DREW AVE S, ROAD UNDER
WATER.
&&
CARLYONLocal storm report, Aug 10, 9:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
945 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM HEAVY RAIN 1 NNE OAKDALE 45.00N 92.96W
08/10/2016 M3.50 INCH WASHINGTON MN AMATEUR RADIO
. THE DURATION OF THE HEAVY RAIN EVENT WAS 1
HOUR.
&&
CARLYONLocal storm report, Aug 10, 9:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
947 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HEAVY RAIN 1 NE BROOKLYN PARK 45.12N 93.34W
08/10/2016 M1.58 INCH HENNEPIN MN PUBLIC
. THE DURATION OF THE HEAVY RAIN EVENT WAS 1
HOUR.
&&
CARLYONLocal storm report, Aug 10, 10:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1004 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 4 N HUTCHINSON 44.95N 94.37W
08/10/2016 E3.20 INCH MCLEOD MN TRAINED SPOTTER
. THE DURATION OF THE HEAVY RAIN EVENT WAS 3
HOURS.
&&
CARLYONThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:03 PM CDT | Flash Flood Warning | MPX | Kandiyohi, Meeker | 3 hr |
| Aug 10, 7:18 PM CDT | Special Weather Statement | MPX | Chippewa, Swift | 42 min |
| Aug 10, 7:37 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey, Washington | 83 min |
| Aug 10, 7:53 PM CDT | Flash Flood Warning | MPX | Carver, Hennepin, McLeod, Wright | 3 hr |
| Aug 10, 8:08 PM CDT | Flash Flood Warning | MPX | Anoka, Hennepin, Ramsey, Washington | 3 hr |
| Aug 10, 8:11 PM CDT | Flash Flood Warning | MPX | Kandiyohi, Meeker, Renville | 3 hr |
| Aug 10, 8:44 PM CDT | Flash Flood Warning | MPX | Carver, Dakota, Hennepin, Scott, Washington | 3 hr |
| Aug 10, 11:05 PM CDT | Special Weather Statement | MPX | Nicollet, Redwood, Sibley | 85 min |
| Aug 11, 12:40 AM CDT | Special Weather Statement | MPX | Chippewa, Lac qui Parle, Renville, Yellow Medicine | 65 min |
| Aug 11, 12:49 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Steele, Waseca, Watonwan | 41 min |
| Aug 11, 1:03 AM CDT | Special Weather Statement | MPX | Douglas, Pope, Stevens, Todd | 57 min |
| Aug 11, 1:53 AM CDT | Special Weather Statement | MPX | Chippewa, Yellow Medicine | 52 min |
| Aug 11, 2:07 AM CDT | Flash Flood Warning | MPX | Chippewa, Lac qui Parle, Renville, Yellow Medicine | 4 hr |
| Aug 11, 2:28 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Steele, Waseca, Watonwan | 47 min |
| Aug 11, 2:42 AM CDT | Special Weather Statement | MPX | Brown, Redwood, Renville | 63 min |
| Aug 11, 3:03 AM CDT | Areal Flood Warning | MPX | Douglas, Pope, Stevens | 110 min |
| Aug 11, 3:31 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Martin, Nicollet, Sibley, Watonwan | 59 min |
| Aug 11, 4:25 AM CDT | Special Weather Statement | MPX | Faribault, Freeborn, Le Sueur, Rice, Steele, Waseca | 65 min |
| Aug 11, 5:41 AM CDT | Special Weather Statement | MPX | Goodhue | 64 min |
| Aug 11, 3:18 PM CDT | River Flood Warning | MPX | Goodhue | 43 hr |
Nearby
Areal Flood Warnings in Minnesota, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.